I have a 7 yr old doberman that developed lipomas on his chest. Two weeks ago he had them surgically removed by a local vet. Either that same evening or the next day (can't remember for sure) I noticed a lump on his back as if he was given a subdural fluid injection to keep him hydrated in case he didn't drink. He has had that in past by a former vet when he had a blocked bowel, so I wasn't too concerned when I saw/felt this on him. I noticed the next day that the lump started to weep fluid and the skin was pink instead of normal in color. I called the vet and they didn't think they gave him any subcutaneous injections on his back. He was seen 3 times by the vet as this continued over the next two weeks and they had no idea what it was or how to treat it. The last advice they gave was to put neosporin on it daily. As it continued to weep over the following days, it collected dried guck on the hair. When I tried to clean it, the hair clumped together with the dried material and fell out. Currently he has a circular spot about 2inches in diameter that is bald and raised. It still weeps a little fluid more around the edges. The edge is pink right where it contacts the normal skin. The bald spot itself is a touch darker in color than normal skin and feels caloused. The vet suggested removing it surgically. I asked about a topical treatment of antibiotic and steroid before doing another surgery. Does anyone have any suggestions? Thanks.
Depending on the exact location of the lesion in question, there is a possibility that it arose from an injection site, and the timing would fit. However, if there is no evidence that anything was given subcutaneously, or if the exact location doesn't fit with where an injection would normally be given, you still need to think about some other cause for this spot.
From your description of the lesion and your veterinarian's response about surgical removal, you could reasonably wait awhile to see if any hair will grow back before opting for surgical removal. An application of a combination antibiotic and cortisone-type steroid surely wouldn't hurt anything at this point.
Helpful Buckeye, Thanks for the response. I cleaned the area some more this morning and I shaved some hair around it to allow better cleaning and application of medicine. I discovered that there was puss oozing from a separation between healthy skin and the spot. I was able to get the dog in with a vet my in-laws use who has an excellent reputation. He checked it out and concluded that it was a severe skin infection which may respond to antibiotics. If it doesn't, then surgery will be required to remove it and stretch/close the skin. He put the dog on both a very strong systemic antibiotic similar to ciprofloxacin and also a topical antibiotic. We'll give it a week and see how it progresses. Hopefully it will heal up without requiring surgery. He thinks it may have been caused by an allergic reaction to meds that were given subcutaneously, or a burn from the heating pad the dog was on during the surgery.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.